Alert archive / Missouri / Red Flag Warnings in 2024

Red Flag Warning 2, NWS Kansas City, MO

February 26, 202422 counties in Missouri; 6 counties in Kansas

NWS Kansas City, MO issued this red flag warning at Feb 26, 2024, 1:55 PM CST for 22 counties in Missouri; 6 counties in Kansas. It took effect at Feb 27, 2024, 11:00 AM CST. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 26, 2024, 1:55 PM CST (19:55 UTC)
In effect from
Feb 27, 2024, 11:00 AM CST
Expired
Feb 27, 2024, 5:59 PM CST
In force
7 hr
Issued by
NWS Kansas City, MO
All 28 counties

Atchison County, KS, Johnson County, KS, Leavenworth County, KS, Linn County, KS, Miami County, KS, Wyandotte County, KS, Bates County, MO, Buchanan County, MO, Caldwell County, MO, Carroll County, MO, Cass County, MO, Chariton County, MO, Clay County, MO, Clinton County, MO, Cooper County, MO, Henry County, MO, Howard County, MO, Jackson County, MO, Johnson County, MO, Lafayette County, MO, Linn County, MO, Livingston County, MO, Macon County, MO, Pettis County, MO, Platte County, MO, Randolph County, MO, Ray County, MO, Saline County, MO

The radar

The Pleasant Hill radar (KEAX), 47 km from the middle of the area, began a volume at 19:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 7.9 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2024-02-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2024-02-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 205 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2741 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
205 m²/s²
0-3 km storm-relative helicity
268 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

155 
WWUS83 KEAX 261955
RFWEAX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Kansas City/Pleasant Hill MO
155 PM CST Mon Feb 26 2024

KSZ060-MOZ053-054-270000-
/O.NEW.KEAX.FW.W.0002.240227T1700Z-240228T0000Z/
Linn KS-Bates-Henry-
155 PM CST Mon Feb 26 2024

...RED FLAG WARNING IN EFFECT FROM 11 AM TO 6 PM CST TUESDAY FOR
WARM, WINDY, AND DRY CONDITIONS FOR FIRE WEATHER ZONES 053, 054, 
AND 060...

The National Weather Service in Kansas City/Pleasant Hill has
issued a Red Flag Warning, which is in effect from 11 AM to 6 PM
CST Tuesday. 

* AFFECTED AREA...Fire weather zone 060.Fire weather zones 053 
  and 054. 

* WIND...15 to 20 MPH gusting to 30 MPH.

* HUMIDITY...20 to 30 percent.

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

MOZ001>008-011-014>017-023>025-031>033-039-040-045-046-270000-
/O.CON.KEAX.FW.W.0001.000000T0000Z-240227T0000Z/
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Daviess-Grundy-Sullivan-Adair-Livingston-Linn MO-Macon-
Carroll-Chariton-Randolph-Saline-Howard-Pettis-Cooper-
155 PM CST Mon Feb 26 2024

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING
FOR WARM, WINDY, AND DRY CONDITIONS FOR FIRE WEATHER ZONES 001, 
002, 003, 004, 005, 006, 007, 008, 011, 014, 015, 016, 017, 023, 
024, 025, 031, 032, 033, 039, 040, 045, AND 046...

* AFFECTED AREA...Fire weather zones 001, 002, 003, 004, 005, 
  006, 007, 008, 011, 014, 015, 016, 017, 023, 024, 025, 031, 
  032, 033, 039, 040, 045, and 046. 

* WIND...South and Southwest 15 to 20 MPH gusting to 30 MPH.

* HUMIDITY...20 to 30 percent.

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

Kurtz
3 follow-up statements
384 
WWUS83 KEAX 270912
RFWEAX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Kansas City/Pleasant Hill MO
312 AM CST Tue Feb 27 2024

KSZ025-057-103>105-MOZ020>025-028>033-037>040-043>046-271715-
/O.EXA.KEAX.FW.W.0002.240227T1700Z-240228T0000Z/
Atchison KS-Miami-Leavenworth-Wyandotte-Johnson KS-Buchanan-
Clinton-Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-
Chariton-Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-
Pettis-Cooper-
312 AM CST Tue Feb 27 2024

...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 6 PM CST
THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE 
WEATHER ZONES 020, 021, 022, 023, 024, 025, 025, 028, 029, 030, 
031, 032, 033, 037, 038, 039, 040, 043, 044, 045, 046, 057, 103, 
104, AND 105...

The National Weather Service in Kansas City/Pleasant Hill has
issued a Red Flag Warning, which is in effect from 11 AM this
morning to 6 PM CST this evening. 

* AFFECTED AREA...Fire weather zone 060.Fire weather zones 053 
  and 054. 

* WIND...15 to 20 MPH gusting to 30 MPH.

* HUMIDITY...20 to 25 percent.

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

KSZ060-MOZ053-054-271715-
/O.CON.KEAX.FW.W.0002.240227T1700Z-240228T0000Z/
Linn KS-Bates-Henry-
312 AM CST Tue Feb 27 2024

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
6 PM CST THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY 
FOR FIRE WEATHER ZONES 053, 054, AND 060...

* AFFECTED AREA...Fire weather zone 060.Fire weather zones 053 
  and 054. 

* WIND...15 to 20 MPH gusting to 30 MPH.

* HUMIDITY...20 to 25 percent.

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
397 
WWUS83 KEAX 271704
RFWEAX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Kansas City/Pleasant Hill MO
1104 AM CST Tue Feb 27 2024


KSZ025-057-060-103>105-MOZ020>025-028>033-037>040-043>046-053-054-
280000-
/O.CON.KEAX.FW.W.0002.000000T0000Z-240228T0000Z/
Atchison KS-Miami-Linn KS-Leavenworth-Wyandotte-Johnson KS-
Buchanan-Clinton-Caldwell-Livingston-Linn MO-Macon-Platte-Clay-
Ray-Carroll-Chariton-Randolph-Jackson-Lafayette-Saline-Howard-
Cass-Johnson MO-Pettis-Cooper-Bates-Henry-
1104 AM CST Tue Feb 27 2024

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING
FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES
020, 021, 022, 023, 024, 025, 025, 028, 029, 030, 031, 032, 033,
037, 038, 039, 040, 043, 044, 045, 046, 057, 103, 104, AND 105...

* AFFECTED AREA...Fire weather zone 060.Fire weather zones 053 
  and 054. 

* WIND...15 to 20 MPH gusting to 30 MPH.

* HUMIDITY...20 to 25 percent.

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
491 
WWUS83 KEAX 272359
RFWEAX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Kansas City/Pleasant Hill MO
559 PM CST Tue Feb 27 2024

KSZ025-057-060-103>105-MOZ020>025-028>033-037>040-043>046-053-054-
280100-
/O.CAN.KEAX.FW.W.0002.000000T0000Z-240228T0000Z/
Atchison KS-Miami-Linn KS-Leavenworth-Wyandotte-Johnson KS-
Buchanan-Clinton-Caldwell-Livingston-Linn MO-Macon-Platte-Clay-
Ray-Carroll-Chariton-Randolph-Jackson-Lafayette-Saline-Howard-
Cass-Johnson MO-Pettis-Cooper-Bates-Henry-
559 PM CST Tue Feb 27 2024

...RED FLAG WARNING IS CANCELLED FOR FIRE WEATHER CONDITIONS FOR 
FIRE WEATHER ZONES 020, 021, 022, 023, 024, 025, 025, 028, 029, 
030, 031, 032, 033, 037, 038, 039, 040, 043, 044, 045, 046, 053, 
054, 057, 060, 103, 104, AND 105...

The National Weather Service in Kansas City/Pleasant Hill has
cancelled the Red Flag Warning. 

Increased humidity, cooler temperatures, and scattered 
precipitation this evening and overnight will mitigate the 
elevated fire weather conditions. 

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this red flag warning went out at Feb 26, 11:27 AM CST, 2 hours 28 minutes earlier. Its key messages:

  • Record heat possible today and tomorrow.
  • Red Flag Warning for much of the region late morning through the afternoon hours today due to critical fire weather conditions.
  • Elevated to near critical fire weather conditions likely once again tomorrow late morning and afternoon.
  • Strong cold front moves through the region from NW to SE tomorrow afternoon with temperatures dropping rapidly behind the front.
  • A dusting of snow is possible tomorrow night into early Wednesday morning.
  • Temperatures rebound quickly, with significantly above normal temperatures returning by Friday and into the weekend.
Area forecast discussion, Feb 26, 11:27 AM CST, 2 hours 28 minutes before
Area Forecast Discussion
National Weather Service Kansas City/Pleasant Hill MO
1127 AM CST Mon Feb 26 2024

.KEY MESSAGES...

- Record heat possible today and tomorrow.

- Red Flag Warning for much of the region late morning
  through the afternoon hours today due to critical fire weather conditions.

- Elevated to near critical fire weather conditions likely once again tomorrow
  late morning and afternoon.

- Strong cold front moves through the region from NW to SE tomorrow afternoon
  with temperatures dropping rapidly behind the front.

- A dusting of snow is possible tomorrow night into early Wednesday morning.

- Temperatures rebound quickly, with significantly above normal temperatures
  returning by Friday and into the weekend.

&&

.DISCUSSION...
Issued at 327 AM CST Mon Feb 26 2024

Tranquil weather continues across the region this early morning
with 3 AM temperatures ranging from the mid 30s to the upper
40s for most locations under clear skies with generally light
southerly winds. Zonal west northwesterly flow aloft continues
into this afternoon as a large mid level high sits over Mexico
with ridging extending northward into the Central Plains. Strong
southern stream westerly upper level flow will extend from
southern California into Missouri today. Meanwhile, a strong
upper trough is moving into the Pacific NW and Intermountain
West. With deepening surface low pressure over the Northern
Plains and a surface trough extending into the Southern Plains,
low level south southwesterly flow will increase this afternoon
with sustained winds up to 15 and gusts up to 25 mph.
Temperatures this afternoon will warm up quickly once again
under mostly sunny skies (a few high level clouds move in by
this afternoon) and very low humidity, with afternoon highs forecast
to reach the mid to upper 70s, with a few isolated locations
potentially seeing 80 degrees. The daily record high at MCI is
very much in jeopardy with a current forecast high of 78
degrees, which would break the record of 76 degrees set back in
1896. Afternoon RH should drop as low as 15 to 25 percent, and
this paired with the very hot temperatures, low 10 hour fuel
moisture, and elevated winds will yield elevated to critical
fire weather conditions. As such, a Red Flag Warning will be in
effect from 9 AM through 6 PM today for much of the region, with
elevated fire weather conditions in place even in areas not
within the red flag warning.

The aforementioned strong upper trough over the PNW into the
Intermountain West today will further approach the region
tomorrow, with an accompanying strong cold front approaching
from the northwest. The timing of the cold front seems to be
trending a bit quicker now, and should enter NW Missouri by
early afternoon, through the KC metro by mid to late afternoon,
and completely through the forecast area by early evening. Warm
air advection out ahead of the approaching trough and
compressional warming out ahead of the strong cold front should
yield another afternoon of very warm temperatures. Areas closer
to the Ozark Plateau and central Missouri could reach or surpass
80 degrees, with KC likely seeing mid to upper 70s (another
record high is very possible on Tuesday at MCI). There will be
some moisture return out ahead of the trough, but afternoon
relative humidity once again will be nearing critical
thresholds, and with sustained WSW winds on the order of 15 mph
and gusts to 30 mph, elevated to near critical fire weather
conditions will also be a considerable concern late Tuesday
morning into Tuesday afternoon. With destabilization and
increasing low level convergence out ahead of the approaching
cold front on Tuesday afternoon and evening, there will be a
very slight chance for showers and thunderstorms to develop
along and ahead of the front from a Kirksville to Sedalia line
and points east. However, it looks like we will be too dry and
instability will be very marginal to non existent. SPC has
shifted the marginal risk for severe storms further east and out
of our forecast area.

Temperatures are expected to drop very quickly behind the cold
front, with winds turning to northwesterly and remaining gusty.
As of now, it appears that the temperature could go from mid to
upper 70s in KC as of 3 pm on Tuesday to below freezing by
midnight Wednesday morning. Believe it or not, the chances for
snow behind the front have increased for Tuesday night into
early Wednesday morning, and a dusting of snow now looks
possible. Wednesday morning lows will be chilly, ranging from
the teens over NW Missouri to the lower 20s elsewhere. Also,
with breezy northwesterly winds continuing into the late morning
hours, wind chills will likely be in the single digits.

High temperatures for Wednesday afternoon are projected to
range from the mid 30s over NE Missouri to around 40 degrees
elsewhere. However, the cold air is not likely to remain with
us for long as temperatures should rebound back into the 50s by
Thursday, 60s by Friday, and perhaps even the lower 70s again
by Saturday. Chances for showers and thunderstorms return to the
forecast by Sunday night as models suggest the potential for
another trough moving across the Plains and into the Midwest.

February 2024 is likely to finish as the 3rd warmest February on
record in Kansas City, behind Feb 1930 and Feb 1954.

&&

.AVIATION /18Z TAFS THROUGH 18Z TUESDAY/...
Issued at 1123 AM CST Mon Feb 26 2024

VFR conditions are forecast to prevail through the period. South
and southwest winds will gust 20 to 25 kts through the
afternoon. This evening, winds will relax, remaining out of the
south. Through late Tuesday morning, southwest winds will
increase again, around 15Z, with gusts 20 to 25 kts.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...Red Flag Warning until 6 PM CST this evening for MOZ001>008-
     011-014>017-023>025-031>033-039-040-045-046.
KS...None.

&&

DISCUSSION...Williams
AVIATION...Kurtz
Hazardous weather outlook, Feb 26, 3:46 AM CST, 10 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
346 AM CST Mon Feb 26 2024

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-271000-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
346 AM CST Mon Feb 26 2024

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

Elevated to critical fire danger is expected today with low relative
humidity and gusty winds.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Elevated to critical fire danger is expected Tuesday with low
relative humidity and gusty winds. A strong cold front will move
through the region Tuesday afternoon and evening. Light rain or snow
will be possible behind the front.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

Nearby

Red Flag Warnings in Missouri, 2024Red Flag Warnings in Kansas, 2024Every red flag warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.